Paracetamol is a widely used medication that the majority of people will have in their homes. It is also worth mentioning that paracetamol is commonly found on the market combined with other drugs such as aspirin and codeine, as well as compound preparations such as caffeine, decongestants and antihistamines; all of which can be a toxicity concern. In overdose, paracetamol can cause swelling of the face and paws, breathing difficulties, anaemia and liver failure.
⚠️Paracetamol is commonly prescribed to dogs under the strict direction of a Veterinary Surgeon and it should be noted that this is safe. Your vet will have performed a thorough clinical assessment to ascertain whether the drug can be given and will have calculated the correct dose to prescribe. You should NOT self medicate your pet at home as this will very likely result in an overdose and could lead to serious and potentially fatal consequences⚠️
❗It is import to note that paracetamol MUST not be given to cats under any circumstance – this is because cats are highly sensitive to the drug and therefore a small amount can cause serious clinical effects. ❗
If your pet has been exposed to an overdose of paracetamol, please call the Animal PoisonLine today on 01202 509000 for triage advice. For veterinary professionals, please call the VPIS on 02073 055 055 for case-specific treatment advice.